ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO1479

Constipation to Neuromuscular Deficits: A Case of Hypermagnesemia

Session Information

Category: Trainee Case Report

  • 902 Fluid, Electrolyte, and Acid-Base Disorders: Clinical

Authors

  • Homan, Mal P., Lehigh Valley Health Network, Allentown, Pennsylvania, United States
  • Boozel, Tyler, Lehigh Valley Health Network, Allentown, Pennsylvania, United States
  • Smith, Stacey James, Lehigh Valley Health Network, Allentown, Pennsylvania, United States
Introduction

Magnesium is a relatively safe over-the-counter cathartic and antacid, but may have dangerous side effects. Hypermagnesemia can be precipitated by renal insufficiency, active gastrointestinal illness, or excessive intake of magnesium. Symptoms, which include neuromuscular and cardiovascular effects, can start when levels exceed 4.8mg/dL.

Case Description

A 60-year-old female with a medical history of bipolar affective disorder, seizures, migraines, type 2 diabetes, and past subarachnoid hemorrhage presented with slurred speech and weakness leading to a fall. She complained of chronic constipation and had taken an unknown amount of milk of magnesia with her docusate. Neurologic exam revealed slowed speech and symmetric muscle weakness. Labs revealed sodium 121mEq/L, creatinine 1.01(baseline 0.5) mg/dL, magnesium 10.0mg/dL, calcium 8.0mg/dL, and phosphate 6.5mg/dL. After imaging ruled out any intracranial pathology, the patient was diagnosed with hypermagnesemia, then started on IV fluids and loop diuretics. Her electrolytes and kidney function continued to correct with hydration, diuretic therapy, and stopping all magnesium-containing medications. It was discovered that she had ingested 52 grams of magnesium by drinking two 26oz bottles. Her weakness improved throughout the second day and returned to full muscle strength by the third. She was discharged with a magnesium level of 2.3mg/dL.

Discussion

This case demonstrates the importance of physician awareness regarding the effects of hypermagnesemia. Although hypermagnesemia is multiple symptoms, “few clinicians associate these symptoms with high levels of serum magnesium, due to an overall unfamiliarity with this condition.” An article reported that more than 86% of patients with hypermagnesemia are clinically unrecognized, and in most hospitals, the measurement of magnesium is based on the physician’s judgement. Treatment consists of magnesium removal (IV fluids, loop diuretics, or dialysis), stopping magnesium use, and gastrointestinal decontamination. Calcium can also be used as an antagonist by competitively inhibiting magnesium. Prompt recognition is necessary because when magnesium levels are greater than 7.2mg/dL, patients can develop hemodynamic changes (bradycardia, hypotension) and once levels exceed 12mg/dL, symptoms could become fatal (respiratory failure, heart block, cardiac arrest, and flaccid quadriplegia).